I have followed the finasteride-sexual impairment debate on this blog with interest and found the following review published this month in a reputable journal to be highly informative and with new information (to me). The full article, by Singh and Avram, was published in the December issue of the Journal of Clinical and Aesthetic Dermatology and is freely available to the public at: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4285451/
As a clinician-scientist, I have observed that the most fervent proponents of the belief that finasteride results in permanent sexual side effects do not fully appreciate the minuscule and uncontrolled amount of evidence of this phenomenon. Further, their comments (often more of a personal nature directed toward those they disagree with) usually reflect significant difficulty distinguishing between well-controlled studies, which can be done, and letters to the editor, case studies, and anecdotal reports that seem to be from the same author.
Sigh and Avram nicely summarize the current “state of the art” and the need for controlled investigations in the last section of their paper:
“In summary, the findings by Irwig et al. are quite disconcerting; however, even if the findings in these three articles by Irwig et al. are accurate, this clearly only effects a small proportion of finasteride users. As stated above in the Prostate Cancer Prevention Trial, none of the more than 17,000 participants experienced persistent sexual dysfunction or depression. In addition, the authors were able to demonstrate that finasteride only had a minimal effect on sexual dysfunction. They advised that these sexual adverse effects should not affect prescribing practices. Once again, given the data from the hundreds of randomized, controlled trials, finasteride should still be considered a safe and well-tolerated medication. It is essential that further research is performed, in the form of randomized control trials, to further evaluate if there are any unique characteristics in these individuals suffering from prolonged sexual dysfunction and severe depression after using finasteride. These future double-blind, placebo-controlled trials are necessary to conclude if these findings by Irwig et al are “a red herring” or a potentially rare but serious side effect about which we should counsel our patients.”
Thanks for sharing your thoughts!
The topic of sexual dysfunction with use of Propecia (finasteride) here on BaldingBlog as well as the Internet in general is something that will likely be a heated debate.
It is unfortunate that understanding clinical research (with randomized control trials) will be out shadowed by the “hysteria”. Interesting point about the 17,000 participants. Alas… let the debates begin…